Mixing Lortab And Alcohol: Effects And Dangers
Medically reviewed byIsaac Alexis, M.D., AAMA, AMP-BC
May 3, 2019
Mixing Lortab and alcohol has the potential to cause serious side effects, including liver damage and respiratory depression. Treating polysubstance abuse may require medical detox and inpatient treatment.
Lortab is a prescription opioid that contains hydrocodone and acetaminophen. It is commonly used to treat intense pain, but can also cause relaxation, slower breathing, and euphoria in high doses.
Like most other opioids, Lortab has a high potential for abuse and addiction. The rate of opioid abuse in the United States has continued to climb in recent years, as have incidences of fatal overdose. Mixing opioids with alcohol — a common combination — can increase the risk for a life-threatening overdose.
Many people mix alcohol and Lortab to experience an intense high. However, this can be dangerous and may result in a number of side effects that can grow worse with long-term abuse. Some others may also drink while taking Lortab without knowing the potential dangers.
Polysubstance abuse (abusing more than one substance at once) is treatable. Understanding the signs and symptoms of Lortab and alcohol abuse can help you determine what treatment may be right for you or a loved one.
How Does Lortab Affect The Brain?
Lortab is classified as an opioid agonist. This means it can make changes to opioid receptors in the brain, altering how a person perceives pain. Taking it as a painkiller, therefore, may help ease severe pain following a major medical or dental procedure.
Lortab also causes a release of the brain chemical, dopamine, which can lead to feelings of happiness and relaxation. This is sometimes referred to as an opioid high, which can become addictive with chronic use. Misusing Lortab can also lead to rapid drug dependence.
Signs of Lortab abuse and addiction include:
- running out of prescriptions early
- crushing and snorting pills
- smoking or ‘shooting’ Lortab
- missing out on social or other pleasurable activities due to drug use
- unable to stop or decrease dosage
- having strong cravings for Lortab
- mixing Lortab with other substances (e.g. alcohol)
Get treatment when
and how you need it.
What Happens When Mixing Lortab And Alcohol?
Lortab and alcohol both depress the central nervous system (CNS), which can result in slower breathing and heart-rate. Mixing the two depressants can be dangerous by causing even more intense effects.
When mixed, Lortab and alcohol effects can cause critically slow or stopped breathing. This may cause a person to lose consciousness, which can result in coma or death.
Other side effects of mixing Lortab and alcohol include:
- extreme drowsiness
- difficulty breathing
- memory problems
- muscle weakness
- unusual behavior
Dangers Of Combining Lortab And Alcohol
Drinking alcohol while taking Lortab can have several serious consequences. The most severe risk of mixing the two is an increased risk for overdose and respiratory depression. Respiratory depression is when a person’s breathing rate slows to a dangerously low rate, or stops.
Opioid overdose, which can occur faster when mixed with other substances, is a serious health concern. According to the National Institute on Drug Abuse, more than 130 people in the United States die from fatal opioid overdose each day.
When mixing both substances does not lead to overdose, additional harm can still occur.
Liver damage is one serious effect that can occur as a result of heavy drinking or mixing alcohol with Lortab. Alcohol abuse in itself is a significant risk factor for liver damage and disease. In 2015, alcohol was involved nearly half of all liver-disease deaths in the United States.
One of the active ingredients in Lortab, acetaminophen, can also damage the liver when taken in high doses or when mixed with alcohol.
Signs Of Alcohol And Lortab Overdose
Drinking heavily while taking Lortab can increase a person’s risk for life-threatening overdose. Without treatment, opioid abuse and overdose may lead to permanent brain damage, coma, and death.
If someone you know is showing signs of an overdose, call emergency services immediately.
Signs of overdose may include:
- slow or shallow breathing
- small pupils
- pale or clammy skin
- limp body
- purple/bluish fingernails or lips
- gurgling noises
- unable to speak
- loss of consciousness
Lortab And Alcohol Dependence And Withdrawal
Over time, chronic use of Lortab can cause the body to become tolerant of the drug’s effects. This requires a person to take higher doses of the drug in order to feel the same effects. People who take Lortab as prescribed can also become tolerant to their dosage. However, abusing Lortab can cause this to occur much faster and can rapidly lead to dependence.
Dependence on Lortab and alcohol can make it difficult to reduce or stop using them on your own. One common reason for this is withdrawal, which can be highly uncomfortable and potentially dangerous with alcohol involved.
Alcohol And Lortab Withdrawal Symptoms
Drug and alcohol withdrawal is a process in which the body readjusts to a lack of the substance in its system. This is because drug abuse over time causes a person’s body to adapt to the drug effects.
With severe dependence, some withdrawal symptoms can begin within hours of a person’s last dose or drink. Symptoms can range from mild to severe, and can affect both your body and mind.
Milder symptoms of withdrawal may include:
- runny nose
- watery eyes
- muscle aches
- restless legs
- difficulty concentrating
Severe symptoms can also occur with drug withdrawal, especially when alcohol is involved. Long-term alcohol dependence can increase a person’s chance for more intense withdrawal symptoms. These can include seizures, hallucinations, fever, and severe mental confusion.
Other more intense symptoms of withdrawal can include:
- mood swings
- nausea and vomiting
- strong cravings
- loss of appetite
Opioid withdrawal is rarely life-threatening on its own. However, heavy alcohol abuse can complicate this with withdrawal symptoms that are even more serious. The dangers of withdrawing from alcohol and Lortab can make it risky to attempt detox alone.
The most effective way to manage symptoms and avoid health risks is to enter a medical detox program.
Medically Supervised Detox For Lortab And Alcohol Addiction
Medically supervised detox is the safest way for people with addiction to undergo withdrawal. Within medical detox, patients are monitored 24/7 for health concerns and symptoms, which can be treated with certain medicines. This includes symptoms of mental distress and cravings.
Medical detox can also help prevent relapse by placing a person in an environment where they don’t have access to alcohol or Lortab. Once a person has successfully detoxed, doctors will often refer patients to a rehab center for further treatment.
Treatment For Polysubstance Abuse
Many people abuse drugs or alcohol as a way to cope with stress or trauma. When other mental health-related struggles are involved, dual-diagnosis treatment may be recommended to help.
Dual-diagnosis and other addiction treatment may be offered within a drug and alcohol rehab program. Inpatient treatment for polysubstance abuse is commonly recommended as an important step for providing the structure and support most people need in early sobriety.
Treatment programs often last no less than 30 days, and may last for up to three or more months. Patients will typically meet with a team of specialists who can develop a treatment plan capable of meeting each person’s emotional, physical, and financial needs.
Don’t wait to seek help for polysubstance abuse. Contact us today to learn more about the dangers of Lortab and alcohol abuse and how to find treatment.Article Sources
National Institute on Alcohol Abuse and Alcoholism - Harmful Interactions
National Institute on Alcohol Abuse and Alcoholism - Alcohol Facts and Statistics
National Institute on Drug Abuse - Opioid Overdose Crisis
U.S. National Library of Medicine: MedlinePlus - Opioid Overdose